From Martinsville, Virginia, USA:
My 6 year old grandson has type 1. He takes two shots a day mixed long term and short term. We have only known of the diabetes for a month.
Since he has started the insulin he has became really overactive. He doesn't walk anymore; he runs and he talks back to you and does not listen. Could this be coming from the insulin? Before he was well mannered and behaved real good. Now he wears everyone out just trying to get him to slow down. His diabetes is not under control yet; he still has highs and lows.
These symptoms do not appear to be caused by insulin directly.
Perhaps for the first time, in a long time, this child feels well enough to run around. We now know that diabetes takes a while to develop and high sugars make you feel tired and sleepy.
Another explanation may be that with all the attention of the diagnosis he feels overwhelmed and out of control. This may be the cause of these unwelcome behaviors. Talk to your diabetes team. A psychologist or social worker acquainted with diabetes or chronic illness can give you tips on developmental issues for your child's age.
[Editor's comment: Children this age often do act in the way you described after diagnosis. Doing finger pokes and shots makes them angry and they act because they think you adults did this to him. I agree with Heather please get him some counselling before the behavior gets worse. SS]
Original posting 13 Jul 1999
Posted to Behavior
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.